Virginia, 2019

Dense Fog in Virginia, February 7 to 8, 2019

February 7 to 8, 2019 · NWS LWX · 15 events in 15 counties and zones

Warm, moist air aloft overrunning colder surface air combined with abundant low level moisture to produce low clouds and widespread dense fog across portions of the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Warm, moist air aloft overrunning colder surface air combined with abundant low level moisture to produce low clouds and widespread dense fog across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 7, 2:06 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 7, 2:06 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
206 PM EST Thu Feb 7 2019

.SYNOPSIS...
A warm front will slowly lift northward into the area tonight. A
cold front approaching from the Ohio Valley will cross the Mid-
Atlantic Friday. Canadian high pressure will follow for the
weekend. A frontal zone will develop over the region early next
week, as low pressure develops along it.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front remains idle over southern Virginia this afternoon.
Its parent surface low is tracking from the Midwest into the
Great Lakes. With the surface low so far west, it seems hard
pressed that the surface front will make much northward progress
overnight, especially as warm air advection aloft increases the
low-level inversion. Still, pretty much all hi-res guidance
brings the front north of the Potomac River by daybreak.

Temperatures should generally hold steady or slowly rise tonight
as the warm front creeps northward. Clouds, patchy fog and
drizzle are expected along and ahead of the front, with
overnight lows only a few degrees shy of this afternoon's highs.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As the warm front lifts northward Friday morning, it will
quickly be followed by a strong cold front by around midday.
Despite the strength of the front, most of the upper support for
precipitation will be exiting up the Saint Lawrence Valley in
concert with the parent low pressure center. Therefore, only
isolated showers are expected, despite the ominous appearance of
upstream rain over the Ohio Valley (it's aided by instability,
which is lacking east of the mountains).

Highs Friday will be observed in the morning. After the front
crosses, temperatures will fall steadily through the afternoon
on gusty NW winds (30-40 mph). Higher elevations may come close
to Wind Advisory criteria, although winds are not ideally
aligned vertically through the mixed- layer.

Winds will abate some Friday evening but it will be noticeably
colder. Lows generally in the 20s are expected. Highs Saturday
are expected to be a few degrees on either side of freezing. A
northwesterly breeze will continue, but dry weather is expected.

As strong high pressure builds directly overhead, winds will
become light and under a clear sky should result in an ideal
radiational cooling night. For this reason, leaned toward the
cooler side of guidance Saturday night, which yields lows in the
teens outside the major cities.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A 1040 hPa high initially located overhead Sunday morning, will
slide offshore and weaken through the day Sunday. Skies should
initially start out mostly sunny, but clouds are expected to build
through the day, with overcast skies by evening. High temperatures
Sunday are expected to be around 40 degrees.

By Sunday Night, a shortwave disturbance embedded in southwesterly
flow aloft will approach the area. This shortwave will induce some
ascent over a stalled-out frontal boundary draped just to our south.
This may lead to a period of light snow or mixed precipitation
Sunday Night.

Beyond Sunday Night, spread within model guidance (both
deterministic and ensemble) increases substantially. The synoptic
scale flow pattern across North America is extremely complex early
next week, with multiple troughs in relatively close proximity
interacting with one another.

On Monday, any precipitation will likely be confined to along and
just north of a near stationary boundary. Model guidance shows a
strong signature for near pure deformation both at the surface and
at 850 hPa through much of Monday, providing forcing for ascent at
the low levels. The exact location of this boundary will be key
to the forecast for Monday, and will largely be modulated by
the exact location and strength of an area of high pressure
building over southern Canada, as well as a departing area of
high pressure centered over the west-central Atlantic. If this
boundary were to set up to our south, we could be largely
precipitation free. On the other hand, if it sets up overhead,
we could have a prolonged period of precipitation Sunday Night
through Monday, some of which could be wintry in nature.

A higher amplitude trough will approach from the Central US late
Tuesday into Tuesday Night. There is a high amount of uncertainty
with respect to the evolution of this feature as well. Potential
outcomes with this feature span anywhere from a strong area of low
pressure tracking across the Western Great Lakes, to a weaker low
tracking into the Ohio Valley, then transferring energy to a
developing coastal low along the Atlantic Seaboard. In terms of
sensible weather, this leaves the range of potential outcomes
anywhere between well above normal temperatures and rain, to
below normal temperatures and snow. The level of uncertainty is
captured well by the range of high temperatures forecast by
ensemble guidance for Tuesday, which ranges anywhere from the
upper 20s to the mid 60s.

Dry and cool conditions are expected by late Wednesday as high
pressure builds in behind the departing storm system.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Deteriorating conditions are expected this evening, with
IFR/LIFR likely due to saturation from the surface up to about
3000 feet north of a slowly advancing warm front. Conditions
should improve markedly by around or just after daybreak as a
cold front scours things out. NW winds gusting up to 30 kts are
likely Friday behind the cold front as high pressure builds in.
VFR but breezy conditions are then expected through Saturday,
with lighter winds Saturday night as high pressure builds.

VFR conditions are forecast for Sunday. Conditions may deteriorate
to sub-VFR Sunday Night into Monday in association with a period
of wintry precipitation. Forecast confidence for early next
week remains low at this time.

&&

.MARINE...
Winds are expected to remain light north of a warm front through
much of tonight, along with patchy fog. As the front lifts
north, a cold front will cross the waters from the west on
Friday, leading to increasing NW winds (possibly close to gale
force). SCA may need to be extended into Saturday. High pressure
will then build overhead Saturday night with lighter winds.

Light winds are expected Sunday into Sunday Night as high pressure
departs off the Eastern Seaboard. Forecast confidence for early next
week remains low at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM Friday to 6 AM EST Saturday for
     ANZ530>534-537>543.
     Small Craft Advisory from 6 AM Friday to midnight EST Friday
     night for ANZ535-536.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
Hazardous weather outlook, Feb 7, 3:01 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
301 PM EST Thu Feb 7 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-082015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
301 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning may be needed for portions of the waters Friday
afternoon into early Saturday.

There is a slight threat for a winter storm Monday and Tuesday. If
the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-082015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
301 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong gusty winds are possible behind a cold front on Friday,
especially across the higher elevations. A Wind Advisory may be
required.

There is a slight threat for a winter storm Monday and Tuesday. If
the threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Greene

When
February 7, 6:30 PM EST to 11:50 PM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Madison

When
February 7, 6:30 PM EST to 11:50 PM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Orange

When
February 7, 6:30 PM EST to 11:50 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Nelson

When
February 7, 6:53 PM EST to February 8, 3:53 AM EST
Where
Nelson forecast zone
Reported by
ASOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Albemarle

When
February 7, 6:53 PM EST to February 8, 3:53 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Rappahannock

When
February 7, 8:55 PM EST to February 8, 12:55 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Culpeper

When
February 7, 8:55 PM EST to February 8, 12:55 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Prince William

When
February 7, 8:56 PM EST to February 8, 9:24 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Northern Fauquier

When
February 7, 9:15 PM EST to February 8, 7:55 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Southern Fauquier

When
February 7, 9:15 PM EST to February 8, 7:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Stafford

When
February 7, 10:35 PM EST to February 8, 3:15 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Spotsylvania

When
February 7, 10:55 PM EST to February 8, 3:35 AM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, King George

When
February 7, 10:55 PM EST to February 8, 3:35 AM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Eastern Loudoun

When
February 8, 2:56 AM EST to 6:29 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Western Loudoun

When
February 8, 2:56 AM EST to 6:29 AM EST
Where
Western Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806194, 806195, 806196, 806192, 806193, 806197, 806198, 806203, 806201, 806202, 806199, 806200, 806204, 806205, 806206.